I was hyperthyroid for a week then even more hypothyroid for another 4 weeks. I also had to deal with worsening of adrenal insufficiency. Train wreck! In bed for most of the 5 weeks.
There should be very little effect either way, until after your dosage is raised enough to suppress TSH. After that further increases will start to raise your Free T4 and Free T3 levels and that is when you should notice symptoms start to improve. Starting on 1/2 a grain (30 mg) it will take a while for you to reach that point, dependent on how soon the doctor wants to re-test and the how much your dosage is increased each time.
For perspective, note the following conclusion from a recent study:
"Hypothyroid symptom relief was associated with both a T4 dose giving
TSH-suppression below the lower reference limit and FT3 elevated
further into the upper half of its reference range. "
Of course, hypothyroidism is not just "inadequate thyroid hormone", but instead is correctly defined as "insufficient T3 effect in tissue throughout the body due to inadequate supply of, or response to, thyroid hormone". So there are other factors that affect TISSUE T3 EFFECT that need to be tested to make sure they are optimal. At the beginning of treatment with thyroid medication, tests should be done for Reverse T3 and cortisol to make sure they are not contributing to your problem. Also important to test and supplement as needed to optimize Vitamin D, B12 and ferritin.
When being treated with thyroid med, a suppressed TSH does not mean you are hyper, unless there are hyper symptoms due to excessive levels of Free T4 and Free T3. Yes, it is likely that your PCP might interpret that as hyper, unless he understands that taking a significant daily dose of thyroid med is quite different from the usual continuous low flow of thyroid hormone from the thyroid gland, in the UNTREATED state. If he misinterprets a suppressed TSH as hyper, then you will have to make him aware that the med has a suppressive effect on TSH for most of the day. That is why THYROID MED IS NOT ADDITIVE TO YOUR PRIOR LEVELS. The med causes TSH to drop and thus it reduces the output of your thyroid gland. Since your serum thyroid levels are the sum of both natural thyroid and thyroid med, the net effect ON FT4 AND FT3 is basically nothing until TSH is suppressed enough to minimize output from the thyroid gland. After that, further increases in med dosages will start to raise your Free T4 and Free T3 levels. A recent, excellent study concluded that. "Hypothyroid symptom relief was associated with both a T4 dose giving TSH-suppression below the lower reference limit and FT3 elevated further into the upper half of its reference range. "
T4 is converted by the body to both T3 and Reverse T3 (RT3). RT3 is a mirror image of T3, but is biologically inactive. Under some conditions the body wil convert excessive RT3. There is evidence of excess RT3 binding to membrane receptors and producing hypo-metabolic effects. So it is good to at least test for RT3 at the beginning.
Cortisol is an antagonist of thyroid hormone. Cortisol should be neither too low nor too high.